Thunderstorm Wind, Miami
- When
- May 25, 9:26 PM CST to 9:27 PM CST
- Where
- Miami County, 0.52 mi N of Paola
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.578, -94.868
Emergency management reports several trees down.
During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Miami and Johnson County. On the western edge of the storm, wind gusts as high as 84 mph were measured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Miami and Johnson County. On the western edge of the storm, wind gusts as high as 84 mph were measured. These could technically be considered non thunderstorm gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 5:35 PM CST, 3 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Sat May 25 2024
.KEY MESSAGES...
- Severe storms likely tonight - early tomorrow morning.
Damaging winds continue to be the most likely hazard but a
tornado or two is possible along with hail and heavy rainfall.
- Additional storms possible Sunday afternoon. Large hail and
damaging winds.
- Quiet weather expected for Memorial Day through the middle of
next week.
&&
.DISCUSSION...
Issued at 247 PM CDT Sat May 25 2024
Tonight: Latest surface analysis shows deeper, richer moisture
moving northward into southwestern Missouri and southeastern
Kansas as of 19Z. This is evident in the CU field building
northward with dewpoints in the mid 60s to lower 70s. That rich
moisture will continue to build northward into central to
eastern Kansas this afternoon and evening and spread eastward
into west central Missouri with time as well. In the upper-
levels, a robust shortwave trough is moving into eastern
Colorado. As this shortwave tracks eastward this afternoon/
evening, storms should develop in central Kansas as cold
advection aloft helps to erode what looks like a strong cap, in
combination with the strong warm and moist transport in the
lower- levels. This will all occur within a strongly sheared
environment and as storms organize into one or more clusters
and track east into eastern KS and western MO, damaging winds
look to be the most likely hazard. However, 0-3km shear of 30-40
kts, oriented generally west to east along and ahead the area
of storms, will support the potential for a few tornadoes.
Additionally, the deeper, richer moisture advecting into the
area will result in precipitable water values climbing to near
1.5" and potentially exceeding 1.5". This will help lead to very
efficient rainfall with the storms that move through and we
could see a quick 1-2" of rain as a result. Since the area has
been relatively moist recently, flash flood guidance for 1 and 3
hour time frames are close to the forecast rain amounts. Also,
there is potential for a trailing area of heavy rain, oriented
roughly west-to-east behind the main convection. This looks
associated with some westward development of the low- level jet
behind the strongest portion of the LLJ that should be
associated with the stronger, potentially severe line of storms.
Storm motions with this activity would still be easterly but
with the westward extension of the LLJ pumping moisture into the
area, there is some potential for training storms in east
central Kansas to west central Missouri. Given all of this,
have issued a Flood Watch for the southern half to two-thirds of
the forecast area, generally along and south of the Missouri
River.
Sunday: While it is usually difficult to recover the airmass
from overnight to early morning convection, models do just that
and produce robust CAPE during the afternoon. With 2000-3000
J/kg of CAPE possible, and strong enough shear to lead to
organized updrafts, there is potential for strong to severe
storms during the afternoon and evening hours. Large hail and
damaging winds look to be the most likely hazards with these
storms.
Memorial Day and next week: Drier air will move into the area,
noted by the drop in dewpoints into the 50s. Temperatures will
be seasonal with highs in the upper 70s to lower 80s. Overall,
it looks like great weather conditions for the holiday as the
drier air will inhibit any potential for showers and storms.
That trend will continue through the middle of week, as upper-
level riding builds into the middle of the CONUS. The next
chance for precipitation will come late Thursday, but especially
into Friday and the weekend as the ridge moves east and we move
into broad troughing aloft with moisture advection in the
lower- levels.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 630 PM CDT Sat May 25 2024
Waves of convection are expected to build into the region after
26/04Z. Could see gusty winds with lone of thunderstorms, in
some instances in excess of 50 knots. These thunderstorms should
push east of the region after 13Z Sunday morning, with the
potential for additional redevelopment after 18Z. Focus should
largely be across central and eastern Missouri, so did not
include mention in the TAFs at this time.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Sunday through Sunday evening for
MOZ020-021-028>033-037>040-043>046-053-054.
KS...Flood Watch from 1 AM CDT Sunday through Sunday evening for
KSZ025-057-060-102>105.
&&
DISCUSSION...CDB
AVIATION...BTHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 347 AM CDT Sat May 25 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-260900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 347 AM CDT Sat May 25 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms will be possible tonight into Sunday morning across the entire area. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms will be potentially ongoing Sunday morning. Another round of strong to severe storms will be possible Sunday afternoon, primarily across northeast and central Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1010 PM CDT Sat May 25 2024
KSZ057-060-MOZ043-260345-
Miami KS-Linn KS-Cass MO-
1010 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT MIAMI...NORTHWESTERN LINN AND
WEST CENTRAL CASS COUNTIES THROUGH 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fontana, or 7 miles northwest of La Cygne, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Drexel, Linn
Valley, Cleveland, Freeman, Parker, Fontana, West Line, Hillsdale,
Chiles, Bucyrus, New Lancaster, Wagstaff, and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for east central
Kansas...and west central Missouri.
&&
LAT...LON 3832 9506 3867 9506 3874 9480 3874 9470
3860 9446 3848 9460 3848 9461 3846 9461
3828 9481
TIME...MOT...LOC 0310Z 217DEG 30KT 3841 9487
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MellThe Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 03:26 UTC.
16 thunderstorm wind. Local standard time, as filed.
Emergency management reports several trees down.
Trained spotter estimated 60 mph wind gust.
Estimated 60 mph wind gust.
Measured 61 mph gust.
Measured 68 mph gust.
Public estimated 60 mph wind gust.
Large tree down due to thunderstorm wind gust.
Mesonet measured a gust to 84 mph.
Five inch diameter tree limb down, estimated 60 mph wind, and power out.
Several large trees blown on to a house near Shawnee Mission PKWY and Antioch.
Down trees, 12 inches in diameter on the University of Kansas Edwards Campus.
Powerlines down.
Broadcast Media reported several trees down in Mission, KS.
Tree limbs down near State Line Road and 50th Street.
Estimated 60 mph wind gust.
Tree uprooted near 5th street and T street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187665, 1187666, 1187669, 1187671, 1187679, 1187682, 1187684, 1187687, 1187688, 1187689, 1187690, 1187693, 1187695, 1187698, 1187739, 1187740.